Oklahoma, 2023

Wildfire in Oklahoma, December 7, 2023

December 7, 2023 · NWS OUN · 1 event in 1 county or zone

A small grassfire impacted portions of Interstate 44, just south of the community of Chickasha. Heavy smoke reduced visibility and lead to a multiple vehicle accident, resulting in three (indirect) fatalities and at least two additional injuries.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
2
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A small grassfire impacted portions of Interstate 44, just south of the community of Chickasha. Heavy smoke reduced visibility and lead to a multiple vehicle accident, resulting in three (indirect) fatalities and at least two additional injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 7, 11:09 AM CST, 51 minutes earlier.

Area forecast discussion, Dec 7, 11:09 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1109 AM CST Thu Dec 7 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 319 AM CST Thu Dec 7 2023

Breezy south winds will continue to increase through the morning
along with a strengthening low-level jet that is still expected to
stay robust through the afternoon hours.  Surface isobaric pattern
is still expected to tighten through the morning resulting in
sustained winds of 20-25 mph across our area during the afternoon.
IR satellite loop currently showing a dense cirrus shield coming up
from western Texas which should increase our cloudiness through the
morning hours, although model guidance still showing a window of
clearing during the afternoon with sunny skies until sundown. As a
result, still expecting our warming trend to continue with afternoon
highs well in the 70s across all of western Oklahoma and western
north Texas to the upper 60s across the remainder of our area.
Afternoon heating should also allow sufficient vertical mixing into
the low-level jet flow at least up to 925 mb, which could result
with wind gusts in the 30-40 mph range.  The best location for the
high end wind gusts up to 40 mph will be across all of central
Oklahoma (including westcentral), so will have a Wind Advisory in
effect in those areas late this morning until sundown.

Our low-level jet gradually shifts eastward overnight with
increasing cloudiness coming in from the west, although a tight
pressure gradient will maintain breezy but less gusty winds across
all but northern and western Oklahoma. A long-wave upper trough will
be digging further into the southwestern U.S. which will be pushing
a lee surface low from the Central High Plains into northern and
western Oklahoma.  As a result, winds will be light tonight across
our north and west and could see some patchy fog develop toward
sunrise Friday mainly across northcentral Oklahoma.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 319 AM CST Thu Dec 7 2023

Northwestern Oklahoma will start a cooling trend (60s) on Friday
afternoon with a surface low in place, with the rest of our area
staying windy (but less gusty) in the warm sector into the afternoon
with highs temperatures peaking in the 70s. Temperatures across
western north Texas may peak in the upper 70s coming close to
breaking a daily record at Wichita Falls.  The cold front will start
moving across northwest Oklahoma toward late afternoon hours perhaps
reaching the I-44 corridor late in the evening.  Although southeast
Oklahoma should stay strongly capped during the afternoon, elevated
instability and ample shear may be sufficient for elevated
thunderstorms in the evening as the upper trough starts moving
through. Probabilities are higher across far southeast Oklahoma so
will keep very low POPs (15%) across our furthest southeast counties
with a low-end marginal risk for severe storms with large hail as
the primary hazard.

All of our area should be well behind the cold front as the upper
trough moves through on Saturday.  The low rain chances have been
taken out for Saturday with the drier air coming through.  It will
be cooler with breezy north winds, although only moderate cooling
with this air mass as our temperatures will only return from above
average to average with highs in the 50s and subfreezing nights.
South winds return on Sunday with a very slight warming trend into
early next week.  Our next chance for rain may be the latter half of
next week as another system develops across the western U.S.

&&

.AVIATION...
(18Z TAFS)
Issued at 1107 AM CST Thu Dec 7 2023

Gusty south winds will continue over the area through the
afternoon before diminishing this evening and overnight. With a
moderately strong low level jet again overnight, many of our
eastern and southern sites will experience low level wind shear
overnight. MVFR ceilings are expected to build in from the south
toward tomorrow morning.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  54  69  38  50 /   0   0   0   0
Hobart OK         47  69  36  51 /   0   0   0   0
Wichita Falls TX  55  77  39  57 /   0   0   0   0
Gage OK           35  61  31  49 /   0   0   0  10
Ponca City OK     50  66  36  50 /   0   0   0   0
Durant OK         56  74  44  60 /   0  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 7 PM CST this evening for OKZ007-008-012-013-
     017>020-023>032-040>043.

TX...None.
&&

SHORT TERM...68
LONG TERM....68
AVIATION...14
Hazardous weather outlook, Dec 7, 4:03 AM CST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
403 AM CST Thu Dec 7 2023

OKZ004>048-050>052-TXZ083>090-081015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
403 AM CST Thu Dec 7 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Wind...
Gusty south-southwest winds sustained at 20-35 mph with gusts at
30-40 mph expected late this morning until after sundown. The
highest gusts are expected across all of central Oklahoma.

.Fire Weather...
Gusty winds with unseasonably warmer temperatures and very dry air
across the Southern High Plains will elevate the fire weather
conditions this afternoon across far western Oklahoma and adjacent
western north Texas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Fire Weather...
Gusty winds interacting with very dry air will elevate the fire
danger across parts of western Oklahoma and western north Texas
during the afternoon hours on Friday through Sunday.

.Thunderstorms...
There is a very low (15%) chance for thunderstorms on Friday
evening across southeast Oklahoma. A few of these storms could
become strong to severe with large hail as the primary severe
hazard.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Grady

When
December 7, 12:00 PM CST to 2:00 PM CST
Where
Grady forecast zone
Deaths
0 direct, 3 indirect
Injuries
0 direct, 2 indirect
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Heavy smoke from a nearby small grassfire lead to a multiple vehicle accident on Interstate 44 near Chickasha. This event resulted in three (indirect) fatalities and at least two additional injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Grady2023-12-07Vehicle/Towed TrailerIndirect
Wildfire, Grady2023-12-07Vehicle/Towed TrailerIndirect
Wildfire, Grady2023-12-07Vehicle/Towed TrailerIndirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147287.